just want to help..weight and antidepressants

Discussion in 'Fibromyalgia Main Forum' started by Moonlite, Dec 15, 2009.

  1. Moonlite

    Moonlite New Member

    I just want to let people know that there is some light at the end of the tunnel. I was struggling with my weight on remeron ..not gaining lots because I watch my weight and have done so since age of 11 but still could not shed the 15 lbs that have crept up..well 10 but still wanted to lose 15.. so I did lots of research on here and other places and some person has also done alot of research and found her information when I googled weight loss on antidepressants or remeron which I am on..not too sure what the search was..ANYWAY.. she found that there was a correlation with low carb diets and insulin production etc.. I honestly did not get all the details down as I have a fast paced life and just read the main theme. BUT I have been on South Beach diet for about 6 weeks and have lost 9 lbs..it is up and down every day and I need to stick to it and am on phase two now but I am actually losing and do try to excercise lots too so if anyone is in despair it really does work and just need to keep at it and be strict and you can actually lose the weight..it is not a fast weight loss but it definitely is coming off and I never go this far with anything else in the last few years so hope this helps someone else...
  2. mbofov

    mbofov Active Member

    I can't exercise due to CFS (wish I could so much, but I crash at the drop of a hat).

    Anyways, the only way I've been able to lose weight is by eating low carb, also no eating after dinner (this was very important), and I eat protein with each meal. And of course no candy, pastries, sodas, basically sugar or white flour food.

    You are most definitely right about eating low-carb. It is possible to lose weight, even without being able to exercise, although it takes me a lot longer to lose weight because I am sedentary so much, not by choice.

    I don't know the particulars of the South beach diet but I'm sure it's similar to how I've been eating.

    Anyways, congrats on losing weight - that is great! And 9 pounds in 6 weeks is great - it would take me about 6 months to do the same thing.

  3. AuntTammie

    AuntTammie New Member

    just to clarify something, bc the info that mirtazapine is prescribed off label for anorexia is a little misleading.....it may or may not actually have anything to do with the med itself causing weight gain or weight loss (or influencing the appetite in any way)....many a/d are prescribed for anorexia - even ones that supposedly can cause weight loss in other people

    though this sounds contradictory, it has to do with the underlying issues related to eating disorders, not to do with the symptom - in other words, weight loss is only a symptom of an eating disorder, not the underlying cause or even necessarily the real problem - I'm not saying extreme weight loss is healthy - it is not, of course, but when treating an eating disorder, as long as the weight loss has not reached a life threatening point, the main focus is often the cause(s) of the eating disorder, and many times when one takes care of that, the eating behavior (and weight) changes along with it - a/d are frequently a part of treating the underlying cause, and as I said, the a/d's that get used are often ones that actually can cause weight loss in other circumstances

    to make it more interesting, there seems to be some evidence than when someone has an eating disorder, their body chemistry is such that a/d do not necessarily cause the typical weight related responses that they do in others, too...........still, eating disorders are very complex, and they can be life threatening, and when someone's weight is too low, then of course any med that could cause weight loss is to be avoided......and there is a lot more to treating eating disorders than simply putting someone on meds and treating the underlying issues - there are behavioral treatments, nutritional treatments, etc

    .....still, to get back to the whole point of this post, meds that are used in the treatment of anorexia are not necessarily ones that are associated with weight gain

    ETA: anorexia that is due to depression can also wind up getting treated by an a/d that would cause weight loss in other people, too, bc again it would be getting used to treat the underlying issue(depression) rather than the symptom (weight loss) and if one were to alleviate the depression then a normal appetite would resume......now if they are using the med to treat anorexia that is not part of an eating disorder or a part of being depressed(in other words to treat loss of appetite associated with another illness, like cancer perhaps), then it is being used primarily as an appetite stimulant, and if that is the case, then it is a totally different story and would certainly be a med that someone trying to lose weight should avoid

    not sure if I clarified things or made them muddier, lol.....basically, what I was trying to say is that even if a med is used to treat a condition associated with weight loss, it should not be assumed that the med itself is one that will cause weight gain or increased appetite, unless it is specifically intended as an appetite stimulant[This Message was Edited on 12/15/2009]
  4. AuntTammie

    AuntTammie New Member


    You are rt that there is a difference and I did actually try to explain that in the last couple of paragraphs, but like I said, I am not sure how clear my explanation was - clear as mud, perhaps! : )

    I just didn't want someone to think that they should be afraid a med might cause weight gain just based on it being used to treat anorexia bc there are a lot of meds (SSRIs esp) that are used in the treatment of anorexia nervosa (and actually anorexia secondary to depression, too) that will not cause weight gain, and many times the info about the meds does not explain this.

    Personally, I will never take another antidepressant, but that is based on how my body reacts to them, and I am not going to push others to take them, or not take them. I just wanted to explain somethign that can be completely misleading. (and, just in case it seemed that way, I was not criticizing your post about that particular med and weight gain......you are not the reason that the info is misleading - the info itself is the reason its misleading, if that makes any sense!....maybe I should stop posting for today - my brain is not working rt when it comes to explaining things)